Idaho, 2012

Damaging Wind in Idaho, May 20, 2012

May 20, 2012 · NWS PIH · 1 event in 1 county or zone

Thunderstorm winds destroyed flag pole and chicken coop at residence in Roberts and items blown 200 feet from house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds destroyed flag pole and chicken coop at residence in Roberts and items blown 200 feet from house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 12:36 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, May 20, 12:36 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
136 PM MDT SUN MAY 20 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. BROAD UPPER RIDGE DOMINATES
THE WEST TODAY...ALTHOUGH SOME MID LEVEL MOISTURE IS MAKING ITS WAY
THROUGH. THIS WILL RESULT IN MORE CLOUDINESS THRU TONIGHT. THE UPPER
RIDGE MOVES OFF TO THE EAST ON MONDAY AS AN UPPER TROF MOVES INTO
THE PAC NW. WITH INCREASING MOISTURE FLOW DUE TO THE STRONG WEST TO
SW WINDS ALOFT...SHOWERS AND A FEW TSTMS WILL BE POSSIBLE MONDAY
AFTERNOON AND NIGHT OVER THE CENTRAL MTNS AND UPPER SNAKE HIGHLANDS.
A STRONG COLD FRONT PASSES THROUGH EASTERN ID TUE MORN...SPREADING
SHOWERS AND A FEW TSTMS ACROSS THE FCST AREA. THE BEST CHANCES WILL
BE IN THE MTNS. THE FRONT WILL BE ACCOMPANIES BY STRONG SW WINDS ON
TUE...ALONG WITH SHARPLY COOLER TEMPS.  VERY STRONG WEST WINDS ALOFT
WILL GIVE AN ADDITIONAL BOOST TO THE SURFACE WINDS ON TUE. AS THE
OVERALL TROF PATTERN DEEPENS OVER THE REGION...SHOWERS WILL CONTINUE
TO BE A THREAT ON WED. TEMPS WILL REMAIN ON THE COOL SIDE. HEDGES

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. AGAIN MADE VERY FEW
CHANGES TO CURRENT GRIDS. EASTERN IDAHO REMAINS UNDER INFLUENCE OF
DEEP UPPER LOW OVER PACNW AND NORTHERN ROCKIES THROUGH MUCH OF THE
EXTENDED. REINFORCING SHORTWAVE STEEPLY DEEPENS TROUGH LATE FRIDAY
THROUGH THE REMAINDER OF THE WEEKEND. MODEL DIFFERENCES IN THE
DETAILS MAKE ALL THE DIFFERENCE WITH PLACEMENT OF THE CENTER OF THE
UPPER LOW DICTATING AMOUNT OF MOISTURE ACROSS THE REGION. OPTED TO
KEEP GOING FORECAST WITH POPS AT OR ABOVE CLIMO THROUGH THE PERIOD.
DMH
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE ALL AREAS THROUGH EARLY
MONDAY DESPITE MID LEVEL CLOUD COVER MOST AREAS. DMH
&&

.FIRE WEATHER...STRENGTHENING HIGH PRESSURE WILL PUSH ALL SERIOUS
MOISTURE AND CONVECTIVE ACTIVITY FARTHER NORTH AND OUT OF THE FIRE
WEATHER DISTRICT.  THE HIGH WILL MAKE WIND TODAY AND MOST OF MON
THERMALLY-DRIVEN WITH NORMAL UPSLOPE-DOWNSLOPE BEHAVIOR.
TEMPERATURES WILL ONCE AGAIN WARM UP TO NEAR RECORD HIGHS FOR
MON...BUT A STRONG COLD FRONT MON NIGHT/TUE STILL EXPECTED TO BRING
TEMPERATURES DOWN...SCATTERED SHOWERS AND THUNDERSTORMS...AND STRONG
WIND ALONG WITH A WIND SHIFT.  AFTER THIS MAIN FRONT...MORE SHOWERS
ON WED AND THEN A NORTHWESTERLY FLOW SHOULD MAKE CONDITIONS COOLER
AND DRIER FOR THE REMAINDER OF THE WEEK.  MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 20, 3:27 AM MST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
427 AM MDT SUN MAY 20 2012

IDZ017>025-031-032-211030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
427 AM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGHOUT THE WEEK AND MAY BE CAPABLE OF PRODUCING STRONG OUTFLOW
WINDS. STRONG WINDS WILL ALSO ACCOMPANY A COLD FRONT PASSING
THROUGH THE AREA ON TUESDAY WITH WIND SPEEDS OF 35 TO 40 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 82 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 20, 7:00 PM MST to 7:20 PM MST
Where
Jefferson County, Roberts
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.720, -112.130

Thunderstorm winds destroyed flag pole and chicken coop at residence in Roberts and items blown 200 feet from house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385768.